Hail, Elbert
- When
- June 8, 1:06 PM MST to 1:12 PM MST
- Where
- Elbert County, 8.38 mi NW of Agate
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.550, -104.069
A line of thunderstorms tracked southeast across the eastern Colorado plains during the afternoon and early evening of June 8th. The line of storms produce some severe hail, but strong winds were the main impact from the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A line of thunderstorms tracked southeast across the eastern Colorado plains during the afternoon and early evening of June 8th. The line of storms produce some severe hail, but strong winds were the main impact from the storms. Storm chasers encountered very strong winds at times with estimated wind gusts up to 100 mph. There were reports of branches broken off trees and some power line poles snapped.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 10:39 AM MST, 2 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 1139 AM MDT Sat Jun 8 2024 .KEY MESSAGES... - Severe storms possible along the Urban Corridor and likely on the northeast plains this afternoon with large hail and damaging winds the main threats. - More thunderstorms Sunday and Monday with a lower severe threat but a risk of heavy rain and localized flooding. - Minor snowmelt impacts from rising streams, mainly in Grand County. Thunderstorms this weekend could further increase stream flow. - Hot and mainly dry weather towards the middle to end of next week. There is potential for a day or two to need a Heat Advisory, most likely Thursday. && .SHORT TERM /Through Sunday/... Issued at 1138 AM MDT Sat Jun 8 2024 Early Forecast Discussion issuance for the short term to capture the upcoming severe weather this afternoon. Upper level trough will continue to progress east across Utah and western Colorado this afternoon providing lift for thunderstorm development. MLCAPE reaches 1000-1500 J/kg ahead of the convection along the Front Range and up to 2000 J/kg over the plains. This combined with 0-6 Bulk Shear to around 40 knots will lead to strong/severe thunderstorms. A few supercell thunderstorms will be possible at first with large hail (greater than 2 inches) and damaging winds. Storms then grow into a line with strong winds becoming the main threat. Hi-Res models in good agreement showing bowing segments in the line of thunderstorms, which may lead to very strong wind gusts (greater than 75 mph). The timing for the strongest storms across the Urban Corridor looks to be noon to 3pm and for the eastern plain, it will be a little later 2-6 pm. Isolated/scattered showers and weak thunderstorms will remain possible through mid evening once the strong/severe storms move off to the east. Brief heavy rain and lightning are the main threats with this. Low clouds and areas of fog move into eastern Colorado overnight, which will result in mild overnight lows. For Sunday, upper level ridging begins to build over the Four Corners with weak northwest flow aloft over eastern Colorado. At the surface, high pressure will be centered over the Northern and Central Plains. Clockwise flow around the high will bring southeast to east winds across eastern Colorado. This will continue to transport low level moisture into the area. Low clouds will form overnight and continue into Sunday morning. The moist layer may be thick enough to produce light rain/drizzle over far eastern Colorado. Some of these clouds will linger into the afternoon. The reduced sun leading to cooler temperatures will stabilize the airmass over the eastern plains. However, west of a line roughly from Greeley to DIA to Colorado Springs, better clearing will allow for more heating with highs in the lower 80s. IF temperatures reach the lower 80s, MLCAPE climbs to 1000-1500 J/kg. Enough instability for strong to severe storms. Shear, will be on the weaker side so no organized severe threat is expected, but brief one inch or slightly larger hail will be possible. Heavy rain may be a greater concern due to slower storm movement and high running streams/rivers from snow melt. Still some uncertainty how much and how far east the clearing will take place, but most of the 12Z models runs show scattered thunderstorms late Sunday afternoon across the Front Range (west of I-25). && .LONG TERM /Sunday through Friday/... Issued at 415 AM MDT Sat Jun 8 2024 There's been some convergence in model solutions for Sunday and Monday, though significant questions remain on whether it will be too cool for much convection and the related severe storm and flooding threats. The NBM does seem to be a fair consensus solution with highs from the mid 70s in the northeast corner to around 80 near the mountains on both days. Depending on the dew points, this may be a little shy of the convective temperature, which would lead to convection being forced by upslope into the foothills and the plains ridges, but then probably able to drift east or southeast for a while after initiation. Warmer solutions would have more storms on the plains, while the cooler solutions would be pretty well capped over the plains but likely still have some showers and a few storms over the foothills. The lack of shear will limit any severe threat, though there could still be a weakly capped 1000-1500 J/kg if the warmer end of the forecast range is realized, enough for some severe hail with stronger pulses. The main threat though should be heavy rain with precipitable water around an inch and storm motions under 10 knots. In this pattern sometimes the initial storms are stationary for an hour or two, and the greatest threat is for that to happen in a susceptible area. After that, there should be some storm motion into the low level winds but a localized storm producing 1 to 3 inches of rain in a couple of hours would still be possible in areas just east of the mountains in the late afternoon and evening. Monday had been looking a little drier and warmer, and possibly more of a severe threat if it got warm enough. But now it looks like the winds aloft will still be fairly light and the low level air may not be much different, with a little drying possibly offsetting any warming. Threats may be similar to Sunday or less due to the drying. Not much change to the warming and drying forecast for the rest of the week. We've got low to mid 90s for Wednesday through Friday with Thursday the warmest day. It could be a few degrees warmer than that. Still questions about timing of some moistening Friday, but the current slight cooling and chance of storms is reasonable. It could be slower to get here. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1138 AM MDT Sat Jun 8 2024 Thunderstorms are expected to affect the Denver airports this afternoon, in the 19-23Z time frame. A few of the storms will be strong/severe with hail and strong outflow winds. After the first round of storms, additional weaker storms will be possible through 02Z. Southeast winds are expected to prevail after the convection ends and then winds end up a southerly drainage direction after 06Z. Low clouds (1000-2000 feet) move into eastern Colorado overnight with about a 30 percent chance for them to reach DEN. If low clouds reach DEN, the main time window would be 12-16Z. There's a chance for thunderstorms late Sunday afternoon, after 23Z. The best chance for storms are expected to stay south and west of DEN with the best chances for APA and BJC. && HYDROLOGY... Issued at 415 AM MDT Sat Jun 8 2024 Elevated flows continue across the upper Colorado River basin and additional rainfall this weekend could lead to further increase in the flows. Remain cognizant of the dangers of these cold flows, and be aware of any Flood Advisories. Thunderstorms will be likely across the recent burn areas today through Monday. The strongest storms may occur today, but with strong winds aloft, they will be moving quickly. Therefore, there is a minor threat of flash flooding today. The plains are under marginal risk per the Excessive Rainfall Outlook (WPC) for today. This threat mainly applies further east. Stronger winds aloft should favor quicker moving storms to keep this threat limited. The flow aloft will weaken on Sunday and Monday which will lead to slower moving storms. Considering strong storms are still possible on Sunday, there will be a moderate threat for flash flooding. By Monday, storms will likely be weaker and the threat will be lower. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Gimmestad AVIATION...Meier HYDROLOGY...Gimmestad/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sat Jun 8 2024 COZ030>051-091715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sat Jun 8 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon and early evening. Storms are expected to first form late this morning to around noon over the Front Range Mountains and Foothills. Storms will intensify as they track eastward. Large hail (1-2" diameter) and damaging winds (up to 75 mph) will be possible. The greatest threat for storms across the Urban Corridor will be noon to 3pm. For the plains the main window for severe storms will be 3pm to 7pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are likely Sunday over the Front Range and in areas just east of the mountains including Denver. Elsewhere, isolated thunderstorms are expected. The threat of severe storms is lower, but heavy rain is possible with some of the storms. There will be a drying and warming trend next week. There will still be a threat of a few severe storms on Monday, then the storm activity will be very limited as hot weather returns. There is a limited threat for flash flooding over the burn areas today through Monday, with the greatest threat on Sunday afternoon. Very hot conditions appear likely on Thursday. There may need to be heat-related highlights as the early season heat may be impactful. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after Noon.
The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
20 thunderstorm wind, 9 hail. Local standard time, as filed.
National Weather Service employee who was storm chasing estimated 60 mph winds.
Heavy rain and strong winds also accompanied the thunderstorm.
Wiggins Bijou Creek mesonet weather station CO039.
Personal weather station hit 70 mph.
Report from mping: 3-inch tree limbs broken; Power poles broken.
Strong winds also occurred with this storm.
Storm chaser in the area estimated 90 mph wind gust. The report was received from Mping saying Trees uprooted or snapped; roof blown off.
Trees down and blocking highway 34. Spotter reported several downed branches on their property. Storm Chaser estimated 90 mph wind gusts.
Storm chaser estimated winds gusted up to 90 mph near Platner.
Picture on X (Twitter) from storm chaser showing snapped Power Poles near Anton. Straight line winds were estimated around 100 mph.
The hail was view on the storm chaser's live stream.
Report is from the Ambient weather network.
From Wunderground weather station pws-kcogenoa3.
Hugo mesonet station EW0539 Hugo.
From Wunderground weather station pws-kcohuog12.
The mesonet station UP711 northwest of Boyero reported a 76 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176178, 1176183, 1176170, 1176177, 1176171, 1176188, 1176184, 1176185, 1176196, 1176176, 1176182, 1176175, 1176194, 1176187, 1176174, 1176180, 1176181, 1176200, 1176193, 1176173, 1176186, 1176199, 1176172, 1176192, 1176191, 1176190, 1176189, 1176198, 1176197.